Alert archive / West Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 2, NWS Charleston, WV

January 30, 2013Boyd County, Carter County, Lawrence County, Kentucky; Lawrence County, Ohio; 4 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jan 30, 2013, 8:10 AM EST for Boyd County, Carter County, Lawrence County, Kentucky; Lawrence County, Ohio; 4 counties in West Virginia. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 30, 2013, 8:10 AM EST (13:10 UTC)
Expired
Jan 30, 2013, 9:15 AM EST
In force
65 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Boyd County, KY, Carter County, KY, Lawrence County, KY, Lawrence County, OH, Cabell County, WV, Lincoln County, WV, Mingo County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 72 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 30, 8:29 AM ESTTSTM WND GST 461 S Ceredo, WVHUNTINGTON TRI STATE AIRPORT
Jan 30, 8:35 AM ESTNON-TSTM WND DMGHuntington, WVWINDOWS BLOWN OUT AT THE FIFTH THIRD BUILDING IN DOWNTOWN HUNTINGTON.
Jan 30, 8:40 AM ESTTSTM WND GST 421 S Louisa, KY
Jan 30, 8:48 AM ESTTSTM WND DMG5 Wnw Branchland, WVTREE DOWN
Jan 30, 8:54 AM ESTTSTM WND DMGMilton, WVTREE DOWN REPORTED BY DEPT OF HIGHWAYS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 30, 5:51 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 725 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
725 m²/s²
0-3 km storm-relative helicity
925 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WUUS51 KRLX 301310
SVRRLX
KYC019-043-127-OHC087-WVC011-043-059-099-301415-
/O.NEW.KRLX.SV.W.0002.130130T1310Z-130130T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
810 AM EST WED JAN 30 2013

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOYD COUNTY IN KENTUCKY...
  SOUTHEASTERN CARTER COUNTY IN KENTUCKY...
  LAWRENCE COUNTY IN KENTUCKY...
  THIS INCLUDES THE CITIES OF...YATESVILLE LAKE STATE PARK...
  LOUISA...BLAINE...
  CABELL COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF HUNTINGTON...
  WESTERN LINCOLN COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF HAMLIN...
  NORTHWESTERN MINGO COUNTY IN WEST VIRGINIA...
  WAYNE COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITIES OF...WAYNE...BEECH FORK STATE PARK...
  SOUTHEASTERN LAWRENCE COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITIES OF...PROCTORVILLE...CHESAPEAKE...

* UNTIL 915 AM EST

* AT 806 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR A LINE OF 
  SEVERE SHOWERS.  THIS LINE WAS LOCATED 7 MILES WEST OF   
  WEBBVILLE...OR NEAR GRAYSON LAKE STATE PARK...MOVING EAST AT 40   
  MPH. WIND GUSTS TO 60 MPH CAN BE EXPECTED.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ONA...RANGER...KIAHSVILLE...GILL...DUNLOW...CENTERVILLE...
  ULYSSES...MARTHA...CHARLEY...BURNAUGH...MILTON...KENOVA...FORT
  GAY...EAST LYNN LAKE...CEREDO AND BARBOURSVILLE.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
1 AND 30 IN WEST VIRGINIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST WEDNESDAY
AFTERNOON FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3827 8258 3843 8259 3852 8232 3858 8232
      3859 8222 3849 8208 3848 8207 3801 8214
      3796 8220 3785 8217 3785 8243 3795 8252
      3788 8263 3799 8292 3796 8299 3798 8302
      3811 8289 3817 8291 3820 8302
TIME...MOT...LOC 1309Z 286DEG 34KT 3816 8296

$$

25
2 follow-up statements
808 
WWUS51 KRLX 301350
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
850 AM EST WED JAN 30 2013

KYC043-127-OHC087-301400-
/O.CAN.KRLX.SV.W.0002.000000T0000Z-130130T1415Z/
LAWRENCE KY-CARTER KY-LAWRENCE OH-
850 AM EST WED JAN 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARTER AND
LAWRENCE COUNTIES IN KENTUCKY...AND SOUTHEASTERN LAWRENCE COUNTY IN
SOUTHEAST OHIO IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST WEDNESDAY
AFTERNOON FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 400 PM EST WEDNESDAY AFTERNOON FOR SOUTHEAST
OHIO AND CENTRAL WEST VIRGINIA.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3841 8231 3854 8228 3859 8222 3848 8207
      3801 8214 3796 8220 3786 8217 3785 8218
      3785 8243 3788 8243 3795 8248 3797 8248
      3798 8246 3801 8251 3808 8255
TIME...MOT...LOC 1350Z 286DEG 34KT 3805 8249

$$

WVC011-043-059-099-301415-
/O.CON.KRLX.SV.W.0002.000000T0000Z-130130T1415Z/
MINGO WV-LINCOLN WV-CABELL WV-WAYNE WV-
850 AM EST WED JAN 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM EST
FOR WAYNE...CABELL...WESTERN LINCOLN AND NORTHWESTERN MINGO
COUNTIES...

AT 849 AM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR DUNLOW...OR 7 MILES SOUTHEAST OF LOUISA...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
BARBOURSVILLE...MILTON...BRANCHLAND...HAMLIN.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
18 AND 30 IN WEST VIRGINIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST WEDNESDAY
AFTERNOON FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 400 PM EST WEDNESDAY AFTERNOON FOR SOUTHEAST
OHIO AND CENTRAL WEST VIRGINIA.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3841 8231 3854 8228 3859 8222 3848 8207
      3801 8214 3796 8220 3786 8217 3785 8218
      3785 8243 3788 8243 3795 8248 3797 8248
      3798 8246 3801 8251 3808 8255
TIME...MOT...LOC 1350Z 286DEG 34KT 3805 8249

$$

30
472 
WWUS51 KRLX 301413
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
913 AM EST WED JAN 30 2013

WVC011-043-059-099-301423-
/O.EXP.KRLX.SV.W.0002.000000T0000Z-130130T1415Z/
MINGO WV-LINCOLN WV-CABELL WV-WAYNE WV-
913 AM EST WED JAN 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE...CABELL...WESTERN
LINCOLN AND NORTHWESTERN MINGO COUNTIES WILL EXPIRE AT 915 AM EST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST WEDNESDAY
AFTERNOON FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 400 PM EST WEDNESDAY AFTERNOON FOR SOUTHEAST
OHIO AND CENTRAL WEST VIRGINIA.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3841 8231 3854 8228 3859 8222 3848 8207
      3801 8214 3796 8220 3786 8217 3785 8218
      3785 8243 3788 8243 3795 8248 3797 8248
      3798 8246 3801 8251 3808 8255
TIME...MOT...LOC 1413Z 286DEG 34KT 3799 8222

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 30, 5:55 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 30, 5:55 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
555 AM EST WED JAN 30 2013

.SYNOPSIS...
STRONG COLD FRONT TODAY WITH STRONG TO POSSIBLY SEVERE SHOWERS AND
STORMS. MUCH COLDER AIR BEHIND THE FRONT BRINGS SNOW THURSDAY AND
FRIDAY...ALONG WITH WINDY CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL
WV...NORTHEAST KY...AND SOUTHEAST OH UNTIL 18Z.

A STRONG COLD FRONT WILL APPROACH FROM THE WEST TODAY. MODELS SHOW
STRONG DYNAMICS AND PRECIPITATELY WATER OF 1.45 INCHES. WITH SOILS
ACROSS THE REGION NEARLY SATURATED...AND ADDITIONAL RAINFALL FROM
1 TO 2 INCHES...AS SUGGESTED BY HPC GUIDANCE COULD PRODUCE HIGH
RISES ON SMALL STREAM...CREEKS AND SOME OF THE MAIN RIVERS THROUGH
THURSDAY. THE MAXIMUM QPF BULLS EYE FOCUSES OVER THE NORTHEAST
MOUNTAINS WHERE WE ARE HOSTING A FLASH FLOOD WATCH.

SOME RIVERS AND STREAMS ARE ALREADY RUNNING HIGH DUE TO MELTING
SNOW AND PREVIOUS RAINFALL. SOME OF THE MAIN RIVERS MOST
VULNERABLE TO REACH FLOOD STAGE ARE THE WEST FORK AT WESTON...THE
GREENBRIER RIVER AT BUCKEYE AND ALDERSON.

THE NAM IS IN AGREEMENT WITH ALL THE HIGH RESOLUTION MODELS ON THE
TIMING OF A SQUALL LINE REACHING SOUTHEAST OH AROUND 15Z THIS
MORNING. MODELS SHOW H850 FLOW INCREASING JUST AHEAD OF THE SQUALL
LINE TO 50 TO 70 KNOTS IN THE WARM SECTOR...SUGGESTING UPGLIDE
LIKELY TO MIX DOWN TO THE SFC BY THE CONVECTIVE LINE. OUTFLOWS
FROM INDIVIDUAL STORMS COULD PRODUCE STRONG GUSTY WINDS AHEAD OF
THE LINE AS WELL. DECIDED TO ISSUE A WIND ADVISORY FOR THE HIGHER
ELEVATIONS THROUGH 1 AM TONIGHT.

A SLIGHT RISK FOR SEVERE WEATHER COVERS THE ENTIRE AREA TODAY. THE
MAIN THREAT WILL BE DAMAGING WINDS. WITH FREEZING LEVELS ALONG THE
QLCS WILL BE AROUND 10KFT. THEREFORE...HAIL CAN NOT BE RULED OUT
WITH THE STRONGER STORMS.

THE CONVECTIVE LINE COULD PRODUCE PERIODS OF HEAVY RAIN...WITH
SATURATED TERRAIN...AND STRONG GUSTY WINDS...TREES COULD BE
UPROOTED TO CAUSE POWER FLUCTUATIONS OR INTERRUPTIONS.

270K THRU 280K ISENTROPIC SFC SHOW WIND GUST COULD REACH 40 KNOTS
ALONG HIGHER ELEVATIONS THIS MORNING THROUGH TONIGHT. THEREFORE...A
WIND ADVISORY WAS ISSUED FOR PO CA...RANDOLPH AND WEBSTER THROUGH
1 AM TONIGHT. THIS ADVISORY HAS BEEN ALREADY UPGRADED TO A HIGH
WIND WARNING FROM 1 AM TO 10 AM THURSDAY...AS 280K ISENTROPIC SFC
SHOW 50 KNOTS DOWNGLIDING TO THE GROUND SPREADING FROM SOUTHEAST
OH BY 06Z TO THE EASTERN MOUNTAINS BY 09Z THURSDAY. AT THE SAME
TIME...A WIND ADVISORY HAS BEEN ISSUED FOR THE ENTIRE REST OF THE
AREA FROM 1 AM THROUGH 10 AM THURSDAY.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
APPROACHING ACTIVE WEATHER FROM THE WEST WITH MULTIPLE HEADLINES
WILL PRECLUDE A LONG DISCUSSION THIS MORNING. INHERITED MAX TEMPS
FROM PREV FCST WITH HIGHS ON THURSDAY GENERALLY LOW/MID 30S LOWLANDS
STILL LOOK REASONABLE PER EXPECTED 850MB AND 925MB TEMPS. ANY
REMAINING LIGHT SNOW ACROSS THE AREA AT 12Z THU WILL BE QUICKLY
WINDING DOWN ACROSS LOWLAND LOCATIONS AS STRONG LARGE SCALE FORCING
FOR SUBSIDENCE OVERSPREADS THE AREA. LIGHT UPSLOPE SNOW SHOWERS WILL
CONTINUE WITH TRAPPED LLVL MOISTURE IN THE LEE OF THE NORTHERN
MOUNTAINS BUT AMOUNTS SHOULD REMAIN ON THE LIGHT SIDE WITH 850MB
WINDS OUT OF THE WEST AND THUS NOT OFF THE GREAT LAKES. WIND SPEEDS
WILL STAY UP FOR MUCH OF DAY DESPITE THE STRONG SFC LOW RAPIDLY
PULLING AWAY FROM THE AREA...WILL MAINTAIN A RELATIVELY GOOD
PRESSURE GRADIENT WITH AND 925MB WINDS ON THE ORDER OF AROUND
25-30KTS...CAN EXPECT A GENERAL 15G25KT WIND FOR MOST LOCATIONS.
STRONGER WINDS OF COURSE CAN BE EXPECTED FOR THE HIGHER TERRAIN
WHERE WILL KEEP THE NEAR-TERM HIGH WIND WARNING GOING THROUGH 15Z
THU.

THE NEXT DISTURBANCE STILL ON TRACK FOR THURSDAY NIGHT AS AN UPPER
LEVEL SHORTWAVE TROUGH PUSHES THROUGH. EXPECT A QUICK DUSTING TO
ABOUT A HALF-INCH OR SO ACROSS THE LOWLANDS...ESPECIALLY FROM
ROUGHLY THE INTERSTATE 64 AND POINTS SOUTH...WITH ABOUT 2-3 INCHES
POSSIBLE FOR THE EASTERN MOUNTAINS BY FRIDAY MORNING. THE SYSTEM
QUICKLY MOVES THROUGH BY EARLY FRIDAY WITH COLDER TEMPERATURES STILL
IN ITS WAKE. NUDGED MAX TEMPS FRIDAY DOWN A COUPLE OF DEGREES MOST
LOCATIONS PER PROGGED 925MB TEMPS. STILL EXPECT SOME LATE DAY SUN
MAINLY ACROSS WEST AND SOUTHWEST ZONES. YET ANOTHER CLIPPER-TYPE
SYSTEM WILL APPROACH THE AREA OVERNIGHT FRIDAY NIGHT WITH THE NEXT
CHANCE OF LIGHT SNOW AGAIN.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
PATTERN TO STAY COLD OVERALL WITH THE HUDSON BAY VORTEX FIRMLY IN
CONTROL. RECOVERY FROM THE AIRMASS FOLLOWING THE COLD FRONT TOMORROW
WILL BE SLOW...BUT SHOULD SEE NEAR NORMAL TEMPERATURES RETURN INTO
THE MONDAY TIME FRAME. SNOW SHOWERS WILL BE POSSIBLE SATURDAY AND
SATURDAY NIGHT WITH AN ALBERTA CLIPPER TYPE SYSTEM TRAVERSING THE
GREAT LAKES. AFTER A DRY SUNDAY...PRECIPITATION RETURNS EARLY NEXT
WEEK WITH ANOTHER STRONGER LOW PRESSURE SYSTEM THAT WILL ALSO
CONTAIN CLIPPER TYPE CHARACTERISTICS. IN THE END...THE COLD
AIR MASSES WILL CONTINUOUSLY BE REINFORCED DESPITE THE
AFOREMENTIONED BRIEF MODIFICATION PRIOR TO THE SECOND COLD FRONT.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
A STRONG COLD FRONT WILL CROSS SOUTHEAST OH THIS
MORNING...SPREADING PERIODS OF HEAVY RAIN AND STRONG DAMAGING
WINDS ALONG A SQUALL LINE. EXPECT MVFR/LIFR CONDITIONS ALONG ITS
PATH. CEILINGS WILL DETERIORATE BEHIND THE FRONT...AS WELL AS WIND
GUSTS EXPECTED TO INCREASE FROM 40 TO 50 KNOTS LATER TONIGHT FROM
06Z...SPREADING EAST THROUGH 12Z.

VERY COLD AIR ADVECTION BEHIND A SECOND COLD FRONT WILL TRANSITION
PCPN FROM LIQUID TO SNOW LATER TONIGHT. THEREFORE...EXPECT PERIODS
OF IFR UNDER SNOW.

THE SQUALL LINE WILL REACH THE HTS AROUND 15Z...CRW NEAR 16-18Z
     CKB...EKN AND BKW 21-00Z.

THERE IS POTENTIAL FOR THE STRONGEST WIND GUSTS TO PRODUCE
DAMAGE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: TIMING OF SHOWERS COULD VARY AND WIND GUSTS
COULD BE STRONGER THAN FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EST 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    H    H    H    H    H    M    M    M    M    L    L
HTS CONSISTENCY  H    H    M    M    M    M    M    M    L    L    L    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
PKB CONSISTENCY  H    H    H    H    M    M    M    M    M    L    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L

AFTER 12Z THURSDAY...
IFR CONDITIONS POSSIBLE WEDNESDAY NIGHT AND THURSDAY IN THE
MOUNTAINS DUE TO SNOW SHOWERS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY FROM 1 AM TO 10 AM EST THURSDAY FOR WVZ005>011-
     013>020-024>037-039-040.
     FLASH FLOOD WATCH FROM 11 AM THIS MORNING TO 1 PM EST THIS
     AFTERNOON FOR WVZ028-030>032-035>040-046-047.
     HIGH WIND WARNING FROM 1 AM TO 10 AM EST THURSDAY FOR WVZ038-
     046-047.
     WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR WVZ038-046-047.
OH...WIND ADVISORY FROM 1 AM TO 10 AM EST THURSDAY FOR OHZ066-067-
     075-076-083>087.
KY...WIND ADVISORY FROM 1 AM TO 10 AM EST THURSDAY FOR KYZ101>103-
     105.
VA...WIND ADVISORY FROM 1 AM TO 10 AM EST THURSDAY FOR VAZ003-004.

&&

SYNOPSIS...ARJ/50
NEAR TERM...ARJ
SHORT TERM...50
LONG TERM...26
AVIATION...ARJ
Hazardous weather outlook, Jan 30, 5:59 AM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
559 AM EST WED JAN 30 2013

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>015-024>026-
311100-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-
559 AM EST WED JAN 30 2013

...TORNADO WATCH 17 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

THERE IS A RISK OF DAMAGING WINDS TODAY AS A LINE OF STRONG
SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT MOVES THROUGH THE
AREA. TORNADOES CAN NOT BE RULED OUT.

IN ADDITION...PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV
ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ028-030>032-035>037-039-040-311100-
BRAXTON-LEWIS-HARRISON-TAYLOR-RALEIGH-FAYETTE-NICHOLAS-UPSHUR-
BARBOUR-
559 AM EST WED JAN 30 2013

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM THIS MORNING TO 1 PM EST
THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

THERE IS A RISK OF DAMAGING WINDS TODAY AS A LINE OF STRONG SHOWERS
AND THUNDERSTORMS AHEAD OF A COLD FRONT MOVES THROUGH THE AREA.

IN ADDITION...PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV
ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-WVZ009>011-016>020-027-029-033-034-311100-
PERRY-MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-CLAY-GILMER-MCDOWELL-WYOMING-
559 AM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS A RISK OF DAMAGING WINDS TODAY AS A LINE OF STRONG SHOWERS
AND THUNDERSTORMS AHEAD OF A COLD FRONT MOVES THROUGH THE AREA.

IN ADDITION...PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV
ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ038-046-047-311100-
WEBSTER-POCAHONTAS-RANDOLPH-
559 AM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT FROM 11 AM THIS MORNING TO 1 PM EST
THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLASH FLOOD WATCH.
   HIGH WIND WARNING.

THERE IS A SLIGHT RISK OF DAMAGING WINDS TODAY AS A LINE OF
STRONG SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT MOVES
THROUGH THE AREA.

IN ADDITION...PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV
ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLASH FLOOD WATCH.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 30, 8:00 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
800 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     TSTM WND GST     2 W WARNOCK             38.49N  83.01W
01/30/2013  M38 MPH          GREENUP            KY   CO-OP OBSERVER

&&

EVENT NUMBER RLX1300115

JSH
Special weather statement, Jan 30, 8:00 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
800 AM EST WED JAN 30 2013

OHZ066-067-075-076-084>086-WVZ007-301400-
ATHENS OH-GALLIA OH-MASON WV-MEIGS OH-MORGAN OH-PERRY OH-VINTON OH-
WASHINGTON OH-
800 AM EST WED JAN 30 2013

...A LINE OF SHOWERS WITH STRONG WIND GUSTS WILL AFFECT
ATHENS...EASTERN GALLIA...EASTERN VINTON...MASON...
MEIGS...MORGAN...SOUTHEASTERN PERRY AND WESTERN WASHINGTON
COUNTIES...

AT 755 AM EST...A LINE OF SHOWERS WITH STRONG WIND GUSTS WAS LOCATED
10 MILES SOUTHWEST OF LOGAN...MOVING EAST AT 45 MPH. WIND GUSTS OF
40 TO 50 MPH CAN BE EXPECTED WITH THIS LINE.

THIS LINE OF SHOWERS WILL BE NEAR NELSONVILLE...NEW
STRAITSVILLE...SALEM CENTER...AND CROWN CITY AROUND 815
AM...BUCHTEL...HEMLOCK...ALBANY...AND CARPENTER AROUND 820
AM...JACKSONVILLE AND CHAUNCEY AROUND 825 AM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3978 8207 3976 8164 3962 8158 3908 8179
      3908 8181 3889 8186 3887 8191 3884 8188
      3866 8195 3858 8232 3939 8233 3939 8229
      3948 8228 3947 8218 3955 8217 3955 8226
      3959 8227 3959 8232 3982 8208

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 4:18 AM ESTWind AdvisoryRLXBoyd, Carter, Greenup, Lawrence29 hr
Jan 30, 7:25 AM ESTSevere Thunderstorm WarningRLXBoyd, Carter, Greenup65 min
Jan 30, 8:00 AM ESTSpecial Weather StatementRLXAthens, Gallia, Meigs, Morgan60 min
Jan 30, 8:27 AM ESTSpecial Weather StatementRLXLawrence33 min
Jan 30, 8:44 AM ESTSpecial Weather StatementRLXWashington46 min
Jan 30, 4:18 AM ESTHigh Wind WarningRLX29 hr
Jan 30, 8:55 AM ESTSpecial Weather StatementRLXBoone, Kanawha, Lincoln, Logan, Mingo50 min
Jan 30, 9:32 AM ESTSpecial Weather StatementRLXBoone, Calhoun, Clay, Doddridge, Gilmer, Kanawha and 7 more43 min
Jan 30, 10:07 AM ESTSpecial Weather StatementRLXBarbour, Braxton, Clay, Fayette, Gilmer, Harrison and 6 more38 min
Jan 30, 10:12 AM ESTSpecial Weather StatementRLXMcDowell, Wyoming48 min
Jan 30, 10:50 AM ESTSpecial Weather StatementRLXBarbour, Fayette, Nicholas, Pocahontas, Raleigh, Randolph and 3 more40 min
Jan 30, 11:03 AM ESTSevere Thunderstorm WarningRLXPocahontas, Randolph, Webster42 min
Jan 30, 11:36 AM ESTSpecial Weather StatementRLXPocahontas39 min
Jan 30, 11:37 AM ESTSpecial Weather StatementRLXTucker38 min
Jan 30, 12:01 PM ESTSpecial Weather StatementRLXPocahontas44 min
Jan 30, 4:09 PM ESTAreal Flood WarningRLXFayette, McDowell, Nicholas, Raleigh, Wyoming6 hr
Jan 30, 4:14 PM ESTSpecial Weather StatementRLXBarbour, Pocahontas, Randolph, Upshur, Webster3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2013Severe Thunderstorm Warnings in Kentucky, 2013Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.